Sanna's Bag

“I never seem to have what I need when I need it. I’m going to make a belt-bag that’s bigger on the inside than on the outside, and just carry everything with me.”

Friday, August 02, 2013

Time to up the Prozac

Have I been sounding sort of down lately?  It sneaks up on me - this gray film over everything - the loss of interest in things.  Then the disturbing dreams and thoughts of hurting myself start, and I know it's time to up the dose.  I am normally a cheery person, but with menopause, I lost not only my collagen (everything droops) but also the brakes on the seratonin uptake.  Seratonin is my friend.  Seratonin flows from those ductless glands and keeps me tranquil and cheerful.  But the body doesn't just leave it there so you can float in a warm bath of bliss until you starve to death.  The body takes it up so we are always getting a new, fresh supply,  Only, my body now takes it up too fast.  So Prozac puts the brakes on the uptake system.  In a week or two, I will be back to my cheerful, energetic self.

I share this, because some folks feel there is shame in taking mood regulating drugs.  No one thinks less of a diabetic for taking insulin.  No one says that they should go in for counseling to correct their moodiness or just tough it out and stifle the irritability when suddenly the whole world is acting like assholes.  Heck, if you have diabetes, fail to treat it, and drive into a school bus, you get a free pass!  But if you drive into a school bus because you are deficient in seratonin (the impulse popped into my mind once.  I refrained.), your ass is grass and the whole wold is a lawnmower.

There is no shame in taking medicine to correct chemical imbalances in the body.  OK?  Geeze, see?  It makes me defensive, too.

I'm a little pulled down anyhow.  I woke up Tuesday feeling sort of ehh and by Tuesday night was running a fever of 101.  It finally began to abate Thursday night and by now I am fever free but very dehydrated.  Just fever with the accompanying aches, chills, and intermittent bouts of sweating.  No other symptoms.  It feels a lot like what hit me the last few days on board the cruise ship.  Traveling in exotic climes with strange diseases might be hazardous to your health.  Maybe I should start drinking quinine water.

Yeah, I know, this is pretty personal and boring to most of my readers.  Things will get funnier soon, I promise.  If nothing else, I have the letter J to photograph for next Monday.  And knitting has been going on.  Trying to reduce the stash.  Hats and scarves.  Nice things to share.

12 Comments:

  • At 8:36 AM , Blogger Galad said...

    I remember when you've been through these down periods over the last few years. I'm so thankful you recognize what is happening and get your brain chemistry back on track. Not everyone does.

    You may have a point about the quinine water! (or you need more run to kill germs, not fleas :-)

    I'm taking my puppet with me to visit my grandson next week. Thought we would name it together.

     
  • At 9:06 AM , Anonymous Benita said...

    Scott is on Paxil and Wellbuten and I wouldn't want to have him not on them. He's much happier with the boost in Seratonin.

     
  • At 10:10 AM , Blogger Rose L said...

    I strongly believe in medications which can help. Sometimes our bodies hit road bumps.

     
  • At 11:59 AM , Blogger Saren Johnson said...

    (hugs) I totally get those mood stabilizers. Glad you realize when you need some help.

     
  • At 1:26 PM , Blogger Acorn to Oak said...

    Sorry to hear you're not feeling your happy self. It's great that you know the signs of what's going on and what to do about it. I hope you start feeling better physically and emotionally very soon. In the meantime, I'm sure your knitting therapy can't hurt. ;-)

    I'll be looking forward to what you come up with for "J". I haven't a clue...haven't thought of anything except "jump". This will be interesting. lol Oh, wait...I just thought of another one...jovial. And, maybe you'll be feeling that by next week. :-D

     
  • At 3:34 PM , Anonymous tlbw said...

    I'm sure you'll feel better when those fleas are a thing of the past, as well... warm fuzzy thoughts going your way.

     
  • At 5:55 PM , Blogger Timothy Young said...

    Terry Pratchett said " human beings, little bags of thinking water held up briefly by fragile accumulations of calcium "

    Thank you for not grabbing a gun and heading for the roof of the tallest nearby building. Good job Your making the good choice.

     
  • At 2:15 PM , Anonymous LindaG said...

    Thank God, thank God, for good medications - and that you are wise and observant enough to know when you need them. You are a wonderful, brilliant, brave, loving miracle, Roxie. Thank you for being you.

     
  • At 4:54 AM , Blogger Indigo Roth said...

    Hey Roxie! Well said. I'm a pretty bright and cheery chap, but rely on a very low dose of a SSRI to keep me on an even keel. I don't suffer from depression, but think of it as a natural chemical imbalance that I can get some help with. There's no shame in any mental illness; it's an illness, and should be treated/cured or managed appropriately. Hats off to you. Indigo x

     
  • At 10:16 AM , OpenID Sandy said...

    Good thoughts coming your way! I suffer from insomnia at times. It is very frustrating, you feel you should be in control of your feelings and then, WHAM! You're not. I just hope it passes quickly. Good luck on the letter "J".

     
  • At 5:32 PM , Blogger Willow said...

    Has your Dr checked you for 1) malaria and 2) dengue fever?

     
  • At 7:50 PM , Blogger Amy Lane said...

    Oh, honey-- I am the last person to tell you not to regulate your brain chemistry. I wrote an entire book about why ADHD meds were NOT a copout-- and people who knew people w/ADHD or suffered from it themselves all went THANK YOU. Man, people should be thanking you for getting out there and saying, "IT'S NOT A COP OUT!"

     

Post a Comment

Subscribe to Post Comments [Atom]

Links to this post:

Create a Link

<< Home